Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 92, NWS Green Bay, WI

June 14, 2017Door County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 14, 2017, 4:57 PM CDT for Door County, Wisconsin. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2017, 4:57 PM CDT (21:57 UTC)
Expired
Jun 14, 2017, 5:40 PM CDT
In force
43 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Door County, WI

The radar

The Green Bay radar (KGRB), 115 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 12:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

750 
WUUS53 KGRB 142157
SVRGRB
WIC029-142300-
/O.NEW.KGRB.SV.W.0092.170614T2157Z-170614T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
457 PM CDT WED JUN 14 2017

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Central Door County in northeastern Wisconsin...

* Until 600 PM CDT.

* At 456 PM CDT, a severe thunderstorm was located near Jacksonport,
  or 11 miles northeast of Sturgeon Bay, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Jacksonport around 500 PM CDT. 
  Ephraim around 515 PM CDT. 
  Newport State Park around 520 PM CDT. 

Other locations impacted by this severe thunderstorm include
Peninsula Center, Fish Creek, Peninsula State Park, Valmy, Ellison
Bay, Whitefish Bay, Rock Island State Park, Carlsville, Washington
Island and Sister Bay.

This warning extends the warning already in effect for Door County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately damaging winds. People outside should move 
immediately to shelter inside a strong building. Stay away from 
windows.

&&

LAT...LON 4525 8690 4519 8692 4517 8697 4510 8695
      4501 8710 4495 8712 4485 8723 4497 8743
      4507 8736 4512 8737 4522 8729 4522 8721
      4533 8710 4534 8701 4541 8700 4542 8693
      4540 8693 4540 8684 4543 8682 4538 8676
TIME...MOT...LOC 2156Z 220DEG 44KT 4497 8726 

HAIL...<.75IN
WIND...60MPH
 
$$

Eckberg
2 follow-up statements
652 
WWUS53 KGRB 142216
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
516 PM CDT WED JUN 14 2017

WIC029-142300-
/O.CON.KGRB.SV.W.0092.000000T0000Z-170614T2300Z/
Door WI-
516 PM CDT WED JUN 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN DOOR COUNTY...

At 515 PM CDT, a severe thunderstorm was located near Ephraim, or 21
miles northeast of Sturgeon Bay, moving northeast at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Jacksonport, Ephraim, Egg Harbor, Newport State Park, Baileys Harbor,
Sister Bay, Peninsula Center, Fish Creek, Peninsula State Park and
Ellison Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4525 8690 4519 8692 4517 8697 4510 8695
      4501 8710 4496 8712 4499 8722 4507 8733
      4512 8737 4522 8729 4522 8721 4533 8710
      4534 8701 4541 8700 4541 8695 4542 8693
      4540 8693 4540 8684 4543 8682 4538 8676
TIME...MOT...LOC 2215Z 227DEG 39KT 4507 8709 

HAIL...<.75IN
WIND...60MPH
 
$$

Eckberg
226 
WWUS53 KGRB 142240
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
540 PM CDT WED JUN 14 2017

WIC029-142250-
/O.CAN.KGRB.SV.W.0092.000000T0000Z-170614T2300Z/
Door WI-
540 PM CDT WED JUN 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DOOR COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 4525 8690 4519 8692 4517 8697 4510 8695
      4501 8710 4496 8712 4499 8722 4507 8733
      4512 8737 4522 8729 4522 8721 4533 8710
      4534 8701 4541 8700 4541 8695 4542 8693
      4540 8693 4540 8684 4543 8682 4538 8676
TIME...MOT...LOC 2239Z 220DEG 44KT 4530 8681 

$$

Eckberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:41 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 14, 2:41 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
241 PM CDT Wed Jun 14 2017

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Thursday
Issued at 240 PM CDT Wed Jun 14 2017

Convectively induced vorticity center will continue to produce
thunderstorms during the rest of the afternoon and early evening
hours. Shear and instability are sufficient for some severe storms
with strong winds and possibly large hail and a tornado or two.
Additional scattered storms could accompany the weak surface front
that will move through late tonight.

Some low clouds are possible early Thursday but increasing west
southwest winds will mix them out by noon with mostly sunny skies
in the afternoon. Warm temperatures aloft will make for highs
around 10 degrees above normal in most places.

.LONG TERM...Thursday Night Through Wednesday
Issued at 240 PM CDT Wed Jun 14 2017

A pretty typical early summer pattern setting up across the CONUS
with upper ridging located over the southwest CONUS/western
Atlantic and a general upper trough over east-central North
America. The jet stream appears to set-up over the northern tier
of states with periodic Pacific systems moving along the jet. The
main forecast challenge will be trying to time each of these
systems. Temperatures to start out above normal through Saturday,
cool to below normal into early next week, then slowly warm closer
to normal by the middle of next week.

Vertically-stacked upper low is forecast to slowly move east into
western Ontario Thursday night with a weak shortwave trough
pushing into the western Great Lakes. Models are also showing
another surge of gulf moisture streaming northeast as winds back
to the southwest once again. It appears that central/east-central
WI would need at least a small shower/thunderstorm chance after
midnight, while the north would remain dry. Under generally partly
cloudy skies, look for min temperatures to range from the middle
to upper 50s north-central WI, to the lower 60s across eastern WI.

Warm and somewhat humid conditions are expected to linger over
central/east-central WI on Friday with capes perhaps surpassing 1K
J/KG. The only question is whether there is a triggering mechanism
to kick off more showers/thunderstorms. The GFS hints at a mid-
level shortwave moving through the mean flow, thus cannot rule out
at least a chance of showers/thunderstorms. Max temperatures on
Friday to reach the upper 70s near Lake MI, lower to middle 80s
elsewhere.

Another weak shortwave trough is forecast by most of the models to
enter the western Great Lakes on Friday night and with a continued
southwest fetch of gulf moisture aimed at WI, additional small
chances for showers/thunderstorms will remain in the forecast.
Temperatures to remain on the mild side with middle to upper 50s
north-central, lower to middle 60s east-central WI. Models send a
weak frontal boundary into WI on Saturday and this feature would
be the trigger necessary to generate more showers/thunderstorms,
especially during the afternoon hours. More clouds/precipitation
chances would hinder temperatures with readings slipping into the
middle to upper 70s north-central/lakeshore, lower 80s south.

The best likelihood of seeing showers/thunderstorms should occur
Saturday night as a strong shortwave trough/accompanying surface
low and cold front sweep across the western Great Lakes. We will
have to watch these storms, especially Saturday evening before
instability begins to weaken. However, bulk shear values in the 35
to 50 knot range through the night could keep storms feisty well
into the night. While stronger lift/forcing exit the region on
Sunday, northeast WI to reside on the cooler/cyclonic side of this
system, thus with daytime heating, look for shower/thunderstorm
chances to continue through Sunday. Much cooler air mass to
overspread the area on Sunday with max temperatures around 70
degrees north-central, lower to middle 70s elsewhere.

Precipitation chances are expected to diminish Sunday evening with
the loss of daytime heating. Of course, the onset of daytime
heating on Monday could kick off at least a few showers or
thunderstorms. Temperatures on Monday will remain below normal
with only middle to upper 60s north-central, upper 60s near Lake
MI and lower 70s elsewhere. After a mostly dry Monday night,
models indicate the approach/passage of a shortwave trough/cold
front on Tuesday. While forcing/lift/instability are not as
pronounced as Saturday night's event, anticipate at least chance
pops will be needed across northeast WI for Tuesday. Max
temperatures are expected to be slightly warmer with most
locations in the 70-75 degree range.

High pressure is forecast to build into WI later Tuesday night
through Wednesday and appears to finally bring a dry period to the
extended forecast. Even with mixed sunshine, temperatures will not
warm much with readings a bit below normal.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1259 PM CDT Wed Jun 14 2017

MVFR ceilings over northern Wisconsin will dissipate this
afternoon as a warm front moves north and increasing winds mix
out low level moisture.

Thunderstorms will move across the area from southwest to northeast
during the mid and late afternoon hours accompanied by gusty winds
and heavy rain. They should exit the area during the early evening.
Additional scattered thunderstorms are possible alter tonight as
a weak cold front moves through.

IFR ceilings and visibilities are possible late tonight and early
Thursday where winds become light and the ground is wet from
rain. Good flying weather is expected by noon Thursday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....RDM
LONG TERM......Kallas
AVIATION.......RDM
Hazardous weather outlook, Jun 14, 2:21 PM CDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
221 PM CDT Wed Jun 14 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-151930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
221 PM CDT Wed Jun 14 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a slight risk of severe thunderstorms through midnight.
Damaging winds, large hail, heavy rainfall and a tornado or two
are possible.

Due to recent heavy rains, the Wisconsin River continues to flow
faster than usual with a few locations at or above flood stage.
Caution should be used if boating or fishing on the Wisconsin
River. Many other rivers across the region will also be rising,
with some possibly reaching flood stage.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

A chance of thunderstorms will return for late this week and
the weekend, but severe storms do not appear likely.

Some rivers and streams will continue to be near or above flood
stage. Caution should be used near rapidly moving water.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed tonight.

LMZ521-522-541>543-151930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
221 PM CDT Wed Jun 14 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Strong to severe thunderstorms are possible this evening. Some of
these storms will produce strong winds and hail. Areas of dense
fog are possible later tonight, as a warm and moist air flows
over the relatively cool waters of Lake Michigan.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

A chance of thunderstorms will return during the weekend.

RDM/Kallas

In the hours before

Local storm report, Jun 14, 4:48 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
448 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     APPLETON                44.26N 88.40W
06/14/2017                   OUTAGAMIE          WI   TRAINED SPOTTER

            ESTIMATED 55 TO 60 MPH WINDS. LARGE TREES DOWN ON SOUTH
            AND EAST SIDE OF CITY.

&&

RICHM
Local storm report, Jun 14, 4:49 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
449 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             MANITOWOC               44.08N 87.66W
06/14/2017  M0.25 INCH       MANITOWOC          WI   TRAINED SPOTTER

            ALSO STREET FLOODING

&&

RICHM
Local storm report, Jun 14, 4:52 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
452 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     FUNNEL CLOUD     NAVARINO                44.61N 88.48W
06/14/2017                   SHAWANO            WI   LAW ENFORCEMENT

            ROTATING WALL CLOUD

0333 PM     TORNADO          SHIOCTON                44.43N 88.58W
06/14/2017                   OUTAGAMIE          WI   LAW ENFORCEMENT

            LARGE TREES DOWN ON WIRES

&&

RICHM
Local storm report, Jun 14, 4:53 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
453 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     3 N SHIOCTON            44.47N 88.58W
06/14/2017  E60 MPH          OUTAGAMIE          WI   TRAINED SPOTTER

&&

RICHM
Local storm report, Jun 14, 4:56 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
456 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     SHAWANO                 44.78N 88.59W
06/14/2017                   SHAWANO            WI   AMATEUR RADIO

            LARGE TREE LIMBS DOWN. ESTIMATED 75MPH WIND.

&&

BERSCH
Local storm report, Jun 14, 4:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
457 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     WAUTOMA                 44.06N 89.28W
06/14/2017  M55 MPH          WAUSHARA           WI   TRAINED SPOTTER

&&

RICHM

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 3:35 AM CDTSpecial Weather StatementGRBVilas25 min
Jun 14, 5:46 AM CDTSpecial Weather StatementGRBKewaunee29 min
Jun 14, 7:14 AM CDTRiver Flood WarningGRBLincoln24 hr
Jun 14, 7:16 AM CDTSpecial Marine WarningGRB119 min
Jun 14, 7:30 AM CDTSpecial Weather StatementGRBDoor45 min
Jun 14, 8:26 AM CDTSpecial Weather StatementGRBDoor49 min
Jun 14, 9:04 AM CDTSpecial Weather StatementGRBDoor41 min
Jun 14, 12:44 PM CDTSpecial Weather StatementGRBPortage, Wood76 min
Jun 14, 1:23 PM CDTSevere Thunderstorm WarningGRBMenominee, Shawano67 min
Jun 14, 1:45 PM CDTTornado WarningGRBMenominee, Shawano30 min
Jun 14, 1:58 PM CDTSpecial Weather StatementGRBPortage, Wood77 min
Jun 14, 2:14 PM CDTSevere Thunderstorm WarningGRBPortage, Waushara, Wood59 min
Jun 14, 2:20 PM CDTSevere Thunderstorm WarningGRBOconto40 min
Jun 14, 2:48 PM CDTAreal Flood AdvisoryGRBPortage, Waupaca, Waushara3 hr
Jun 14, 2:52 PM CDTSevere Thunderstorm WarningGRBOutagamie, Waupaca, Waushara, Winnebago53 min
Jun 14, 2:53 PM CDTSpecial Marine WarningGRB2 hr
Jun 14, 3:25 PM CDTSevere Thunderstorm WarningGRBBrown, Calumet, Manitowoc, Oconto, Outagamie, Shawano and 1 more50 min
Jun 14, 3:34 PM CDTAreal Flood AdvisoryGRBBrown, Calumet, Kewaunee, Manitowoc, Outagamie, Waupaca and 1 more3 hr
Jun 14, 3:45 PM CDTTornado WarningGRBBrown, Kewaunee, Oconto, Outagamie, Shawano34 min
Jun 14, 4:00 PM CDTSevere Thunderstorm WarningGRBBrown, Door, Kewaunee, Manitowoc60 min
Jun 14, 4:09 PM CDTSevere Thunderstorm WarningGRBMarinette, Oconto57 min
Jun 14, 4:35 PM CDTSpecial Marine WarningGRB115 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.